Tennessee, 2017Hail and Damaging Winds in Tennessee, May 27, 2017
May 27, 2017 · NWS MEG · 24 events in 11 counties and zones
Severe thunderstorms associated with a bow echo and separate Derecho caused widespread wind damage and a few marginally severe hail reports during the evening and overnight hours of May 27th. The storms severely impacted Shelby County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms associated with a bow echo and separate Derecho caused widespread wind damage and a few marginally severe hail reports during the evening and overnight hours of May 27th. The storms severely impacted Shelby County. Winds downed over 480 trees across the county, with over 100 buildings damaged (many from falling trees). Over 180,000 people were without power. It took over a week for all power to be restored.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 5:53 PM CST, 2 minutes earlier.
Area forecast discussion, May 27, 5:53 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
653 PM CDT Sat May 27 2017
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/
Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.
The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.
On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.
On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.
The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.
ARS
&&
.AVIATION...
Very moist and unstable airmass in place across the Mid-South.
Expect convection to the north of the region to eventually push
south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM
at 04z and KTUP at 06z. IFR conds and strong winds gusts are
likely. After the line moves through there will be a period of
showers with some embedded thunder. MVFR cigs are likely during
the morning and will eventually improve to VFR later in the day
with scattered tsras possible as a cold front move through.
Outside of thunderstorms expect SSW winds 7-10 kts overnight
shifting to WSW on Sunday at 10-12 kts with occasional higher
gusts.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 2:26 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.
A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today through Sunday
night.
Thunderstorm Wind, Obion
- When
- May 27, 5:55 PM CST to 6:05 PM CST
- Where
- Obion County, 0.76 mi WNW of Spout Spgs to 3.68 mi WNW of Union City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 36.436, -89.312
Trees and power lines down in Obion County. especially along Highway 22 from Union City to Samburg. Trees are also down in Clayton and Woodland Mills.
Thunderstorm Wind, Obion
- When
- May 27, 6:00 PM CST to 6:10 PM CST
- Where
- Obion County, 1.25 mi W of Mason Hall to 2.09 mi ENE of Mason Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.200, -89.123
Trees and power lines down.
Thunderstorm Wind, Weakley
- When
- May 27, 6:05 PM CST to 6:15 PM CST
- Where
- Weakley County, 0.9 mi ESE of Hillside to 4.36 mi E of Jewell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.263, -88.816
Trees down county wide. Fifteen to twenty roads temporarily blocked.
Thunderstorm Wind, Henry
- When
- May 27, 6:20 PM CST to 6:30 PM CST
- Where
- Henry County, 2.91 mi NE of South Midway to 2.71 mi WNW of Nobles
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.311, -88.435
Several trees down on roadways across Henry County, including Antioch, Rowe School road, and Old Paris Murray road.
Thunderstorm Wind, Henry
- When
- May 27, 6:25 PM CST to 6:35 PM CST
- Where
- Henry County, 0.4 mi NE of Manlyville to 1.85 mi E of Springville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 36.234, -88.165
Tree fell on vehicle on Highway 69A between Springville and Big Sandy.
Thunderstorm Wind, Carroll
- When
- May 27, 6:43 PM CST to 6:50 PM CST
- Where
- Carroll County, Bruceton to 1.47 mi ENE of Bruceton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.030, -88.250
Several large limbs as well as a large tree down. Winds estimated at 60+ mph.
Thunderstorm Wind, Decatur
- When
- May 27, 7:20 PM CST to 7:30 PM CST
- Where
- Decatur County, 1.3 mi WSW of Parsons to 2.18 mi E of Parsons
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 35.641, -88.150
Trees and power lines down across the county. Several roads blocked.
Hail, Gibson
- When
- May 27, 8:18 PM CST to 8:23 PM CST
- Where
- Gibson County, Humboldt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.820, -88.920
Hail, Gibson
- When
- May 27, 8:30 PM CST to 8:35 PM CST
- Where
- Gibson County, Medina
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.800, -88.770
Thunderstorm Wind, Tipton
- When
- May 27, 9:40 PM CST to 9:45 PM CST
- Where
- Tipton County, 1.16 mi WNW of Flatwood to 1.04 mi S of Beaver
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 35.523, -89.850
Several poles down along Double bridges road near Munford.
Thunderstorm Wind, Madison
- When
- May 27, 9:45 PM CST to 9:50 PM CST
- Where
- Madison County, Denmark to 2.72 mi ESE of Denmark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.530, -89.000
Several trees down and uprooted.
Thunderstorm Wind, Shelby
- When
- May 27, 9:47 PM CST to 9:55 PM CST
- Where
- Shelby County, 1.68 mi ESE of West Union to 1.13 mi SSW of Millington
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.364, -89.941
Tree down on trailer where one person was trapped for a short period of time and suffered minor injuries.
Thunderstorm Wind, Shelby
- When
- May 27, 9:50 PM CST to 10:00 PM CST
- Where
- Shelby County, 2.85 mi SW of Memphis Dewitt Spain to 1.81 mi NW of Memphis
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.171, -90.086
Tractor trailer overturned on the Hernando Desoto I-40 bridge.
Hail, Madison
- When
- May 27, 9:52 PM CST to 9:55 PM CST
- Where
- Madison County, 1.44 mi ENE of East Union
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -88.757
Thunderstorm Wind, Shelby
- When
- May 27, 9:55 PM CST to 10:05 PM CST
- Where
- Shelby County, 2.98 mi WSW of Frayser to 1.6 mi S of North
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 35.211, -90.102
Partial building collapse and gas leak at the 100 block of Harbor Circle on Mud Island just north of downtown Memphis.
Thunderstorm Wind, Henderson
- When
- May 27, 9:56 PM CST to 10:05 PM CST
- Where
- Henderson County, Bargerton to 1.78 mi WNW of Law
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.730, -88.500
Trees and power lines down across central and northern sections of Henderson County.
Thunderstorm Wind, Shelby
- When
- May 27, 10:00 PM CST to 10:10 PM CST
- Where
- Shelby County, 1.35 mi ESE of North to 1.05 mi ENE of Aulon
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 35.170, -90.010
Large tree down on East Parkway near Sam Cooper Blvd.
Thunderstorm Wind, Shelby
- When
- May 27, 10:00 PM CST to 10:10 PM CST
- Where
- Shelby County, 1.39 mi NNE of Berclair to 2.13 mi WNW of Germantown
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $9.0 million
- Reported by
- Trained Spotter
- Coordinates
- 35.169, -89.913
Trees and power-lines down countywide. Several of them on cars. Many buildings damaged by falling trees. Over 180,000 people without power.
Thunderstorm Wind, Shelby
- When
- May 27, 10:00 PM CST to 10:10 PM CST
- Where
- Shelby County, 0.74 mi ENE of Binghamton to 1.18 mi E of Binghamton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 35.155, -89.968
Dollar General Store at 2980 Summer Ave received 50 percent of roof collapse.
Thunderstorm Wind, Shelby
- When
- May 27, 10:05 PM CST to 10:10 PM CST
- Where
- Shelby County, 2.14 mi NW of Memphis to 0.57 mi WSW of Memphis
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.148, -90.051
Sixty-nine mile per hour gust measured in downtown Memphis.
Thunderstorm Wind, Shelby
- When
- May 27, 10:05 PM CST to 10:15 PM CST
- Where
- Shelby County, 2.19 mi SSE of Cordova to 2.6 mi SSE of Cordova
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 35.121, -89.765
External warning siren destroyed at Bazemore Road and Forest Hill Irene.
Thunderstorm Wind, Shelby
- When
- May 27, 10:07 PM CST to 10:15 PM CST
- Where
- Shelby County, 0.23 mi NE of Shelby Farms to 1.86 mi SE of Shelby Farms
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.172, -89.867
Large satellite dish blown off of the roof of the Memphis office of Emergency Management.
Thunderstorm Wind, Shelby
- When
- May 27, 10:12 PM CST to 10:15 PM CST
- Where
- Shelby County, (Mem)memphis Intl Ar to 1.87 mi SSE of (Mem)memphis Intl Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.050, -89.980
Sixty-one mile per hour gust at Memphis International.
Thunderstorm Wind, McNairy
- When
- May 27, 11:05 PM CST to 11:15 PM CST
- Where
- McNairy County, 1.04 mi N of Michie to 1.61 mi E of Michie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.065, -88.448
Tree down on a house in Highway 22 in Michie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 27, 2017$2.0 million · 2.25 in hail · 62 events
- Heat in Washington, May 27, 20171 death · 1 event
- Tornadoes and Hail in Oklahoma, May 27 to 28, 2017$397,000 · EF1 · 60 events
- Damaging Winds in Mississippi, May 27 to 28, 2017$1.2 million · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Oklahoma, May 27 to 28, 20171 injured · $45,000 · 4 in hail · 66 events
- Tornado and Flood in Missouri, May 27, 20172 injured · $193,000 · EF0 · 20 events
- Hail and Damaging Winds in Arkansas, May 27, 2017$605,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, May 27 to 28, 2017$216,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Kentucky, May 27, 2017$200,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kentucky, May 27, 2017$142,000 · 1.85 in hail · 30 events
- Hail and Damaging Winds in Illinois, May 27, 2017$182,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 27 to 28, 2017$20,000 · 1 in hail · 51 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696539, 696540, 696541, 696542, 696543, 696545, 696546, 696547, 696548, 699688, 696830, 696831, 696833, 696834, 696838, 696835, 696836, 696837, 699690, 696840, 699689, 696839, 696841, 698143.